West Virginia, 2025

High Wind in West Virginia, December 19, 2025

December 19, 2025 · NWS PBZ · 1 event in 1 county or zone

Pressure rises and cold advection in the wake of a cold front resulted in strong winds areawide, prompting wind advisories, but Eastern Tucker County (as usual) observed the strongest winds largely due to the higher elevation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Pressure rises and cold advection in the wake of a cold front resulted in strong winds areawide, prompting wind advisories, but Eastern Tucker County (as usual) observed the strongest winds largely due to the higher elevation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 19, 1:17 AM EST, 9 hours 23 minutes earlier.

Area forecast discussion, Dec 19, 1:17 AM EST, 9 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
117 AM EST Fri Dec 19 2025

.SYNOPSIS...
Morning cold front is expected to change lingering rain over to
snow as temperature generally falls through the day today.
Gusty wind that is strongest in the higher terrain will peak
early this afternoon before subsiding.

Additional shortwave movement over the weekend will maintain
below normal temperature with low probability precipitation.
Temperature moderation and periodic rain is favored next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Rain changing to snow through the morning post-frontal passage
- Gusty winds expected along front and again during the late
  morning to afternoon
- Wind Advisory and High Wind Warning in effect til Midnight
-----------------------------------------------------------

A deeper upper trough axis that is beginning to tilt negatively
as it approaches the upper Ohio River Valley region will push a
notable surface cold front eastward this morning. Broad jet
ascent ahead of the trough axis favors a swath of rain
progressing east that could exhibit embedded enhancement
courtesy of the additional lift along the front. Reaching
eastern OH as of 1245am before exiting the region by 5am, this
narrow band feature may accelerate strong winds aloft to the
surface and cause localized/brief 40-50mph gusts as noted by a
Special Weather Statement.

Areal precipitation coverage sharply declines by mid morning
with the exiting surface cold front but remains possible given
lift provided by the latter crossing upper trough axis.
Lingering rain showers will transition to snow through noon as
temperature falls behind the boundary; meager moisture profiles
and warm/wet surfaces mean snow accumulation is generally
limited to grassy surfaces and will be light (more on this in a
moment). Two aspects are of concern for the rest of the daylight
hours:
1) strong wind (due to tight surface gradient and mixed boundary
layer) that will gust 25-40 mph in the lower elevations and
between 40-55 mph in the higher elevations (and over 58 mph for
eastern Tucker County. Wind Advisory and High Wind Warning
headlines highlight higher confidence locations for
impact/speeds that will decline tonight as mixing wanes.
2) CAA and orographic lift plus enough moisture may be enough for
accumulating snow in the WV high terrain that could approach
Advisory criteria. However, strong wind should keep SLRs closer
to 10:1 (reducing modeling snow amounts) while warm surfaces
limits early snow fall which may reduce overall impacts.
Visibility impacts are likely, but confidence in greater impacts
remain too low for additional winter headlines.

Crossing high pressure and subsidence characterizes the evening
and overnight hours Friday, leading to diminishing snow showers
and falling wind gusts. SW to NE clearing clouds plus cold
advection means overnight lows will be around 5 degrees below
normal.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
KEY MESSAGES:

- Dry weather and moderating temperature Saturday
- Frontal passage Sunday returns cool air but limited
  precipitation
----------------------------------------------------------------

Western Great Lakes troughing will aid in height rises with
surface high pressure along the Atlantic Coast Saturday. Though
moist advection aloft ensures increased cloud coverage,
warmer southerly surface flow should aid in temperature
moderation through the day while the region remains dry.

The shortwave trough will cross the area overnight Saturday into
Sunday along with a surface cold front. Current model analysis
suggests the frontal boundary is moisture starved and any
precipitation may be tied to some Lake Erie enhancement amid
cold advection and only impact northwest PA. Otherwise, the
region's temperature will again fall around 5-8 degrees below
the daily average with breezy winds that result in wind chill
vales in the teens (northwest PA and higher terrain) and 20s
(rest of the forecast region).

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
KEY MESSAGES:

- Temperature moderation favors above normal temperature next
  week
- Periodic precipitation chances in the form of rain
-------------------------------------------------------------------

Ensemble model analysis strongly favors the development of
ridging over the south central CONUS and the ridge axis
extending into southern Canada; this places the upper Ohio River
Valley on the eastern side of the ridge axis for much of the
week.

It is a pattern that is highly correlated with rising
temperature that will be comfortably above normal by Wednesday
with further potential rises pending on ridge evolution
eastward. The pattern also lends to little to no threats for
impactful weather (via wind or wintry mix) varieties. The main
discrepancies that create uncertainty is timing of embedded
shortwave movements across the ridge axis that may portend to
certain periods more likely resulting in generally light rain
(or light snow if it crosses overnight) and the degree of
warming experienced across the region.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
KEY MESSAGES:

- Rain, restrictions, and gusty winds tonight with a passing
  cold front
- Rain transitions to snow showers early Friday; gusty WSW winds
  continue throughout the day
- Winds settle and VFR gradually returns to most areas over the
  weekend under building high pressure
------------------------------------------------------------

A swath of rain will continue to lift north as the cold front
approaches from the west. Expect light rain and VFR conditions
ahead of the front. As the night wears on ceilings will slowly
drop to MVFR and IFR through the night. The northern terminals
such as FKL and DUJ will see below IFR in the predawn hours.
These restrictions will set in by 10Z at the other terminals
across the area. The front will pass through by or just after
dawn as rain changes to snow across the area. The snow showers
will then persist on and off through the day with MVFR cigs or
lower across the area. As the winds shift direction through the
day, the snow shower potential will then come to an end. Much of
the area is expected to be back to VFR by 00Z.

The only other concern will be the winds. Expect gusty winds
through the period remaining southwest with gusts up to 30 knots
and the shifting to the west by 11Z. Winds will continue to gust
through the day.

Outlook...
Patchy MVFR cigs may linger through the weekend mainly north of
PIT in cold NW flow. VFR returns Monday under high pressure,
before a warm front returns restriction potential for Tuesday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until midnight EST tonight for PAZ074-076-078.
OH...None.
WV...Wind Advisory until midnight EST tonight for WVZ512-513.
     High Wind Warning until midnight EST tonight for WVZ514.

&&

SYNOPSIS...Frazier
NEAR TERM...Frazier
SHORT TERM...Frazier
LONG TERM...Frazier
AVIATION...Cermak/WM
Hazardous weather outlook, Dec 19, 1:25 AM EST, 9 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
125 AM EST Fri Dec 19 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-077-WVZ001>004-012-021-509>511-201000-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Indiana-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
125 AM EST Fri Dec 19 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

A crossing cold front creating a narrow band of showers early this
morning has a low probability of generating a brief gust to 50 mph.

Otherwise, west winds are expected to gust from 30 to 40 mph through
this evening before it subsides.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ513-201000-
Western Tucker-
125 AM EST Fri Dec 19 2025

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, afternoon and evening snow showers may cause reduction
in visibilities and 1 to 2 inches of accumulation mainly on grassy
surfaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ074-076-078-WVZ512-201000-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
Higher Elevations of Indiana-Eastern Preston-
125 AM EST Fri Dec 19 2025

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania and northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, afternoon and evening snow showers may cause reduction
in visibilities and 1 to 2 inches of accumulation mainly on grassy
surfaces.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-201000-
Eastern Tucker-
125 AM EST Fri Dec 19 2025

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

In addition, snow showers this afternoon and evening may result in 1
to 2 inches of accumulation with localized spots around 3 inches.
Most accumulation will occur on grassy or elevated surfaces due to
warm, wet grounds. But falling temperature may still create slick
conditions while visibilities could fall below 1 mile due to the
combination of snow and wind.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Frazier

In the hours before

Local storm report, Dec 19, 8:08 AM EST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
808 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     Non-Tstm Wnd Dmg 1 ESE Kingwood          39.47N 79.67W
12/19/2025                   Preston            WV   Public

            A number of trees and power lines down
            across the county. Between 2 to 3 thousand
            people without power.

&&

SKH
Local storm report, Dec 19, 8:12 AM EST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
812 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     Non-Tstm Wnd Gst 2 SSW Lawson Heights    40.27N 79.40W
12/19/2025  M55 MPH          Westmoreland       PA   AWOS

            AWOS station KLBE Latrobe Airport.

&&

SKH
Local storm report, Dec 19, 8:13 AM EST, 2 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
813 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     Non-Tstm Wnd Gst 2 NE Green Hills        40.14N 80.29W
12/19/2025  M52 MPH          Washington         PA   AWOS

            AWOS station KAFJ Washington County Airport.

&&

SKH
Local storm report, Dec 19, 8:14 AM EST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
814 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 AM     Non-Tstm Wnd Gst 5 N Reynoldsville       41.17N 78.90W
12/19/2025  M48 MPH          Jefferson          PA   ASOS

            ASOS station KDUJ DuBois Airport.

&&

SKH
Local storm report, Dec 19, 8:17 AM EST, 2 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
817 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     Non-Tstm Wnd Gst 3 SE Hundred            39.66N 80.42W
12/19/2025  E65 MPH          Wetzel             WV   Emergency Mngr

            Roof blown off trailer and shattered car
            window near Route 7 and US 250.

&&

SKH
Local storm report, Dec 19, 8:49 AM EST, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
849 AM EST Fri Dec 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     Non-Tstm Wnd Dmg 2 SW Markleysburg       39.72N 79.48W
12/19/2025                   Preston            WV   Public

            A camper flipped, shed destroyed, metal barn
            door missing, siding damage, trees snapped,
            and box trailer flipped.

&&

SKH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Tucker

When
December 19, 10:40 AM EST to 11:10 AM EST
Where
Eastern Tucker forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
39.114, -79.565 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2025Every state in 2025This day in weather historyWarnings in West Virginia, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308646.